Pinellas sheriff urges caution as number of opioid-related deaths continues to rise

A reporter holds up an example of the amount of fentanyl that can be deadly after a news conference about deaths from fentanyl exposure, at DEA Headquarters in Arlington Va., Tuesday, June 6, 2017. (AP Photo/Jacquelyn Martin)

PINELLAS COUNTY, Fla. (WFLA) — The Pinellas County Sheriff says he is overwhelmed by the number of overdoses in the county, and is blaming the rising number of deaths on fentanyl.

In a newsletter posted online Tuesday, Sheriff Bob Gualtieri says there have been 392 opioid-related deaths since 2015 in Pinellas County. According to the Pinellas County Medical Examiner’s Office, there was an average of 9.7 deaths per month back in 2015. The sheriff says that’s just about doubled to 17 deaths per month in 2016 and so far in 2017.

So far this year, the county’s Emergency Medical Services has treated 209.7 patients with Naloxone, or Narcan, per month. The nasal spray, which counters the effects of overdose, has most likely prevented more than 5,000 more overdose deaths since 2015, according to the sheriff.

Sheriff Gualtieri blames the drastic increase in overdose deaths on fentanyl, a powerful synthetic opioid that’s about 80 to 100 times stronger than morphine. The estimated lethal dose for humans is just 2 milligrams.

The sheriff’s office says several addicts are unintentionally taking the drug.

“I think the biggest thing is that dealers are cutting their illegal drugs with the fentanyl to create more product at a cheaper price,” said Narcotics Division Sergeant Jose Camacho in the release. “That affects the addicts, because they’re taking the same amount they usually take, but now with the fentanyl added, it creates a deadly cocktail, and they overdose and die.”

The drug also puts law enforcement in danger because it’s transdermal, meaning just touching the substance can cause dangerous side-effects. It’s just as lethal to K9s, meaning they can’t track it.

The sheriff’s office is asking everyone to keep friends and family members informed by warning them about the dangers of fentanyl, and urging them to use caution around any white, powdery substances. If you see any, you should immediately call law enforcement.

“If we hear or get results back from things saying they’re fentanyl, we try to attack those as hard as we can right away because we know that this is going to kill people, and it’s going to kill them fast if we don’t do our best to get the source,” Sergeant Camacho said.

STORIES OTHERS ARE CLICKING ON:

BACK TO TOP STORIES

WFLA.com provides commenting to allow for constructive discussion on the stories we cover. In order to comment here, you acknowledge you have read and agreed to our Terms of Service. Commenters who violate these terms, including use of vulgar language or racial slurs, will be banned. Please be respectful of the opinions of others and keep the conversation on topic and civil. If you see an inappropriate comment, please flag it for our moderators to review.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s